Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Aberdeen, SD

June 13, 2017Hughes County, Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 12:21 AM CDT for Hughes County, Jones County, Stanley County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 12:21 AM CDT (05:21 UTC)
Expired
Jun 13, 2017, 1:00 AM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hughes County, SD, Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:28 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 5.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS53 KABR 130521
SVRABR
SDC065-075-117-130600-
/O.NEW.KABR.SV.W.0022.170613T0521Z-170613T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1221 AM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Jones County in central South Dakota...
  Southwestern Stanley County in central South Dakota...
  Western Hughes County in central South Dakota...

* Until 100 AM CDT/midnight MDT/

* At 1220 AM CDT/1120 PM MDT/, severe thunderstorms were located
  along a line extending from 6 miles northeast of Hayes to near
  White River, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Murdo, Draper, Westover, Van Metre, Intersection of Highway 83 and
  White River, Oahe Mission Rec Area, Wendte and Chantier Creek
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4373 10074 4372 10079 4376 10081 4376 10084
      4378 10087 4445 10095 4450 10047 4374 10036
      4372 10047 4373 10046 4373 10051 4374 10052
      4374 10055 4375 10055 4377 10059 4374 10062
      4375 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 0520Z 238DEG 23KT 4441 10090 4359 10079 

HAIL...0.75IN
WIND...60MPH
 
$$

Parkin
1 follow-up statement
895 
WWUS53 KABR 130548
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1248 AM CDT TUE JUN 13 2017

SDC065-075-117-130600-
/O.CON.KABR.SV.W.0022.000000T0000Z-170613T0600Z/
Jones SD-Stanley SD-Hughes SD-
1248 AM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM
CDT/MIDNIGHT MDT/ FOR JONES...SOUTH CENTRAL STANLEY AND WESTERN
HUGHES COUNTIES...

At 1248 AM CDT/1148 PM MDT/, severe thunderstorms were located along
a line extending from near Chantier Creek Recreation Area to near
Intersection of Highway 83 and White River, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Murdo, Draper, Westover, Van Metre, Intersection of Highway 83 and
White River, Oahe Mission Rec Area and Wendte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4373 10074 4372 10079 4376 10081 4377 10081
      4442 10084 4450 10047 4374 10036 4372 10047
      4373 10046 4373 10051 4374 10052 4374 10055
      4375 10055 4377 10059 4374 10062 4375 10065
      4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 0548Z 238DEG 23KT 4450 10070 4368 10059 

HAIL...0.75IN
WIND...60MPH
 
$$

Parkin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:24 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 9:24 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
924 PM CDT Mon Jun 12 2017

.UPDATE...
Issued at 920 PM CDT Mon Jun 12 2017

A few weak showers have developed along the boundary stretching
from west to east over the northern part of the CWA this evening.
Main convective activity is still over the western portion of the
state. Still expecting this area of precipitation to track across
the CWA during the overnight hours, and will continue to monitor
for severe potential, with strong winds likely to be the main
severe threat. No changes made to winds or temperatures at this
time.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 250 PM CDT Mon Jun 12 2017

Storms currently firing on a line around Casper, WY at 19Z
(where PDS Tornado Watch has just been issued) will be what we will
be watching this evening as it moves across western SD this evening.
Although the tornado threat will diminish, winds and to a lesser
extent hail will become an issue as merging cells have the potential
for bowing features as they move into central SD with the sfc
low/cold front overnight. DCAPE values will increase to around 1000-
1500j/kg in advance of the storms. 0-6km shear values top out in the
50-60kt range. Will also need to monitor the northward track of the
warm front overnight as it moves into northeastern SD from Onida to
Watertown around 09Z. With the warm front nearing, the very dry
airmass (current dewpoints in the 30s to low 40s over western and
central CWA) will allow for low level moistening and dewpoints
moving back into the upper 50s and low 50s overnight. While some
showers and a few thunderstorms will be in advance of the main
boundary to our west, much of the activity will be with the storms
developing over WY this afternoon. The llj increasing out of the
east-southeast overnight will not only assist in increasing
moisture, but will result in additional convergence, and keeping
storms going as they move into central SD. Whether the storms
diminish in intensity or just exit to our northeast by 15Z Tuesday.

Tuesday temperatures will be tricky, either in the upper 80s to low
90s, or much cooler in the upper 70s to low 80s if the stratus
clouds linger longer. Additional showers and thunderstorms will form
along the boundary, likely over the central portions of the forecast
area around 18Z before shifting east and exiting into MN at or
shortly after 00Z Wednesday. One concern, limiting the severe
weather potential would be the stratus deck that could keep
temperatures cooler and result in a more stable atmosphere. Storms
will also need to wait until the cap erodes, as 700mb temperatures
jump to around 13-14C over the eastern half of the forecast area
until closer to 21Z. With more discrete cells initially, we will
keep the hail and wind potential, but also add the potential for an
isolated tornado.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 250 PM CDT Mon Jun 12 2017

The long term periods begins with a system moving northeast into
Canada, with an attendant dry line slowly moving through the far
eastern part of the CWA. Very unstable air/high LLM will
accompany that front. A PV anomaly is expected to swing through
the region during the evening, and that should provide enough
UVM/lift to erode the cap and allow for storms to form just east
of the dry line. A few severe storms look entirely possible given
deep layer shear/progged instability/LLM. By the middle of the
evening, most of the activity should have moved off into
Minnesota.

For the mid to latter part of the long term, a pattern shift is
expected. The long wave pattern appears as if it will slowly
transition to a west coast ridge/east conus trof. This will
result in northwest flow aloft, which can be a problem during
summer. A couple of systems are expected to move through during
the remainder of the period. One should come through about Friday
into Saturday time frame, and another early next week.
Unfortunately these systems won't have a lot of moisture to work
with, and thus pcpn amounts likely won't be very high, or the
coverage widespread.

As for temperatures, they will likely start off above normal, but
then should trend toward near normal by the end of the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 626 PM CDT Mon Jun 12 2017

VFR conditions will prevail during the early evening hours. An
area of showers and thunderstorms will track from west to east
across the CWA beginning shortly before midnight, and should exit
the eastern CWA by about 15Z Tuesday. Periods of IFR/MVFR cigs and
vsbys will be possible with the precipitation, along with
occasional strong winds. Some low clouds will likely linger after
the precipitation exits as well, but expect VFR conditions to
prevail by early to mid afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...KF
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Jun 12, 4:15 PM CDT, 8 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
415 PM CDT Mon Jun 12 2017

MNZ039-046-SDZ006>008-011-018>023-131415-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
415 PM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms are expected to move into or develop
over the region late tonight. Some of those storms could turn
severe with strong winds or hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible, primarily early Tuesday morning, and
again Tuesday afternoon. A few of these storms are expected to be
severe, with large hail and damaging winds possible late
afternoon into the early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

SDZ003>005-009-010-015>017-033>037-045-048-051-131415-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
415 PM CDT Mon Jun 12 2017 /315 PM MDT Mon Jun 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Tonight

Scattered storms are expected to move into the region later this
evening, and then move northeast overnight. Some severe storms are
possible, with damaging wind being the main threat. Hail is also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:41 PM CDTSevere Thunderstorm WarningABRJones, Stanley49 min
Jun 13, 1:00 AM CDTSpecial Weather StatementABRHughes45 min
Jun 13, 1:14 AM CDTSpecial Weather StatementABRSully46 min
Jun 13, 1:22 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully38 min
Jun 13, 2:02 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hughes, Hyde, Potter, Sully43 min
Jun 13, 2:39 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Hand, Hyde, Spink51 min
Jun 13, 3:19 AM CDTSpecial Weather StatementABRBrown41 min
Jun 13, 3:36 AM CDTSevere Thunderstorm WarningABRBrown, Marshall39 min
Jun 13, 4:15 AM CDTSpecial Weather StatementABRDay, Marshall45 min
Jun 13, 5:04 AM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts24 min
Jun 13, 7:07 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin25 min
Jun 13, 3:28 PM CDTSevere Thunderstorm WarningABRHand47 min
Jun 13, 3:49 PM CDTSpecial Weather StatementABRJones41 min
Jun 13, 3:59 PM CDTTornado WarningABRHand31 min
Jun 13, 4:08 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink52 min
Jun 13, 4:21 PM CDTTornado WarningABRFaulk, Hand, Spink39 min
Jun 13, 4:29 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully46 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningABRPotter, Walworth44 min
Jun 13, 4:51 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink39 min
Jun 13, 5:06 PM CDTSevere Thunderstorm WarningABRFaulk, Hughes, Hyde, Potter, Sully39 min
Jun 13, 5:13 PM CDTSpecial Weather StatementABRBuffalo47 min
Jun 13, 5:17 PM CDTSevere Thunderstorm WarningABRBrown, Spink43 min
Jun 13, 5:28 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Potter, Walworth47 min
Jun 13, 5:43 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde47 min
Jun 13, 5:44 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink46 min
Jun 13, 5:48 PM CDTSpecial Weather StatementABRBrule42 min
Jun 13, 6:06 PM CDTTornado WarningABRHand24 min
Jun 13, 6:08 PM CDTTornado Warning Tornado observedABRBrown37 min
Jun 13, 6:13 PM CDTTornado WarningABRBrown, Day32 min
Jun 13, 6:34 PM CDTTornado WarningABRBrown, Day, Marshall26 min
Jun 13, 6:43 PM CDTSevere Thunderstorm WarningABRClark, Spink47 min
Jun 13, 6:57 PM CDTTornado WarningABRMarshall33 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningABRBrown46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.